Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Starting HIV Meds and Frustrated by Side Effects (Editor's Pick)

Aug 17, 2015

Hi Doctor. I was diagnosed last month and was fortunate enough to start treatment very quickly. My VL is low (about 3000) and my CD4 count is high (around 800). Again I have been quite lucky. That said I started treatment a couple weeks ago on Atripla however my doctor quickly switched me over to Stripild after a week due to some serious neuro-cognitive side effects (extreme drowsiness, moodiness, etc.) I also began experiencing itching and flushing on my palms and lower back. (I was screened for syphilis and results came back negative.) On Stribild I have felt much better but the tingling in my hands has continued and I have begun getting rashes on my arms, inner thighs, and chest. These rashes have become more pronounced over the last 48 hours. I am scheduled to meet with my doctor next week. I know that it is still early days but treatment thus far has been incredibly frustrating with my body reacting so much to both medications. (Especially frustrating because I felt great and healthy before I started treatment.) I work in the food and beverage industry so showing up to work with a full body rash is not an option. Please help... What other options could I discuss with my doctor? Or is this simply just part of what happens when a patient begins to receive treatment and I should just try to ride this out?

Thank you have your help.

Vince

Response from Dr. Young

Hello Vince and thanks for posting.

Sorry to learn of the difficulties you've experienced. Most people have few side effects from first-line therapy- and those who do have problems nearly always find a regimen that doesn't cause problems.

It's important to distinguish your symptoms as side effect versus other HIV-related problem. For example, some people who start treatment with very low CD4 counts experience immune reconstitution syndrome (IRIS), where latent infections or conditions can blossom as the immune system recovers. This can sometimes be misinterpreted as a medication side effect when the real cause is something altogether different.

If in your case, it's determined that your symptoms are medication related, since tenofovir and emtricitabine are shared between Atripla and Stribild, it's entirely possible that the current batch of symptoms are related to one of these meds. Switching to an appropriate alternate could solve the problem.

One way to avoid tenofovir/emtricitabine is to utilize abacavir/lamivudine- with a different third drug (such as the DHHS-recommended first-line coformulated Triumeq regimen). Using this medication requires genetic screening.

I hope that's a helpful start, BY



Previous
truvada and issentress
Next
what is TPHA virus ?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement